Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Atenolol?
avatar
mistrowl posted:
Hello

I was prescribed Atenolol by my doctor today, for high blood pressure. I've been reading up on the side effects and I'm scared to even start taking this stuff. The side effects sound scary as he**. I was just wondering what the frequency of side effects was? Does everybody get a racing heart when it starts to wear off? Is fatigue/dizziness inevitable? If that's the case, I won't be able to do my job.

It's only 25mg a day, but I don't want to be a slave to something that's going to ruin my day. Any advice or information would be helpful.

Thanks!
J
Reply
 
avatar
billh99 responded:
First of all realize that EVERYTHING has potential side effects. And that includes thinks like foods.

And it includes untreated hypertension. And they can be very serious.

Everything is a trade off of risk and rewards.

This shows the percentage of side effects in atenolol vs placebo during clinical trails.

http://www.rxlist.com/atenolol-drug/side-effects-interactions.htm

I am not a medical professional, but from what I have been reading beta blockers are no longer recommended as the initial med for hypertension unless there is also heart damage.

http://www.medscape.org/viewarticle/582499?src=mp&spon=18

Senior author Dr Franz Messerli (St Luke's Roosevelt Hospital) told heartwire : "Slowing heart rate is known to prolong life expectancy, and with beta blockers post-MI [myocardial infarction> and in heart failure, the slower you can make the heart rate, the better. But this new paper goes against the grain. What we show is that in hypertension, when you slow down the heart rate with a beta blocker, it actually shortens your life expectancy, it causes more heart attacks, more heart failure, and more strokes." Messerli says he and his team believe the likely explanation for this is "that slowing the heart rate with beta blockers increases the central pressure, and obviously the latter is one of the determinants of stroke and heart attack."

 
avatar
mistrowl replied to billh99's response:
I posted a thank-you yesterday but I don't see it in the thread, so here goes again.. thanks for the side effects table, that helps a lot. The second link is kinda scary because I have a history of stroke in my family but, knowledge is power so that's good information to have as well. I'll discuss it with my doctor.

Thanks again!
 
avatar
erythrocin responded:
The best way to bring down your heart rate is to walk atleast 4 miles every morning as briskly as you can. Walking was designed by nature. If you are living by sea side walk on the beach to get early morning ozone.
 
avatar
matt_1981 responded:
Hello, I have had hypertension since age 14. I have been on a variety of meds over the years including beta blockers and Atenolol. What I can tell you is that you have to consider the source when researching these things. Different websites will give different info regarding side effect profiles. In general Atenolol is a safe medicine that has been around for a long time. For a beta blocker, it is tried and true! You should not have any trouble with a racing heart, especially after it builds up in your system. The largest concerns on beta blockers are fatigue (dizziness only if BP gets too low) which may go away with time but not always. At a low dose the side effects should be less severe but everyone responds differently so nothing is written in stone. Along with the fatigue there can be some cognitive impairment (alertness, etc.) Hair loss is not overly common but can happen. And the one that is probably the most difficult for a person with hypertension or other conditions is exercise. Beta blockers have a negative impact on your ability to exercise. Atenolol is safer in this regard than some others but still is a contributer. the reason is that Atenolol is designed to lower your heart rate. That is how it controls BP. It doesn't act directly on the heart muscle but the Beta receptors in the heart. It blocks various things like adrenaline and epinephrine from acting on the heart and increasing heart rate. The problem that comes into play is that when you exercise the idea is to get your heart rate up. The problem with Beta Blockers is that they prevent you from being able to get your heart rate to where your body may need it to be. As a result, Oxygen doesn't get supplied throughout your body the way your body needs it to. This results in low oxygen saturation and essentially gives you a feeling of being unable to continue with the exercise. From experience I can tell you that it is an indescribable feeling. It literally forces you to shut down your body temporarily and can become a dangerous situation. It is a very conflicting issue that doctors believe it or not are not overly aware of and if they are don't talk about with patients. So if you do exercise you have to figure how to calculate your effective limits to your medication by monitoring your vitals. The downside is that you can never increase your intensity or you will end up with what I previously described. While you are on a low dose and Atenolol is not one of the worst offenders of this phenomenon, it still can be a potential problem and overall for Beta blockers in the treatment of essential hypertension it is in my opinion the most common and worst side effect.
 
avatar
mistrowl replied to matt_1981's response:
Excellent information, thank you!


Helpful Tips

High Blood Pressure/Weight Loss
Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
Was this Helpful?
11 of 12 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center